MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C0925
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/12/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) using penumbra coil 400s (pc400) and a microcatheter.It was reported that the patient¿s anatomy was tortuous.During the procedure, the physician experienced resistance while advancing a pc400 through the microcatheter and subsequently, the pc400 unintentionally detached within the microcatheter.Therefore, the microcatheter containing the detached pc400 was removed.It was reported that the same issue occurred with another pc400; therefore, the microcatheter containing the detached pc400 was removed as well.The procedure was completed using a new pc400 and the same microcatheter.There was no report of an adverse effect to the patient.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) using penumbra coil 400s (pc400) and a px slim delivery microcatheter (px slim).It was reported that the patient¿s anatomy was tortuous.During the procedure, the physician experienced resistance while advancing a pc400 through the px slim and subsequently, the pc400 unintentionally detached within the px slim.Therefore, the px slim containing the detached pc400 was removed.It was reported that the same issue occurred with another pc400; therefore, the px slim containing the detached pc400 was removed as well.The procedure was completed using a new pc400 and the same px slim.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided by a penumbra distributor on 3/28/2023: 1.Section b.Box 5.Describe event or problem: evaluation of the returned pc400 pusher assembly confirmed that the embolization coil was detached.Evaluation revealed that the pet lock was intact, and the pull wire was retracted out of its initial position and extended distal to the pusher assembly distal tip.If the pc400 is retracted against resistance, the pusher assembly may elongate beyond the reach of the pull wire, and the embolization coil may detach from the pusher assembly.The detached embolization coil was not returned for evaluation.Further evaluation revealed a fracture near the proximal end of the pusher assembly and kinks throughout the length of the pusher assembly.This damage was incidental to the reported complaint and likely occurred during packaging for return to penumbra.Evaluation of the returned pc400 confirmed that the embolization coil was detached from the pusher assembly.Evaluation revealed that the sr component was fractured, and the embolization coil had offset coil winds and the introducer sheath was kinked near its distal tip.If the introducer sheath is mishandled at an extreme angle, damage such as a kink may occur.This damage likely contributed to the resistance during advancement.Forceful manipulation against this resistance likely contributed to the sr component fracture and offset coil winds on the embolization coil.If the sr component is fractured, the embolization coil may detach from the pusher assembly.Further evaluation revealed kinks on the pusher assembly.This damage was incidental to the reported complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2023-00049.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key16264085
Report Number3005168196-2023-00050
Device Sequence Number11858593
Product Code HCG
UDI-Device Identifier00814548010571
UDI-Public814548010571
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/19/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number4002C0925
Device Lot NumberF110896
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/03/2023
Supplement Date Received by Manufacturer03/31/2023
Initial Report FDA Received Date01/30/2023
Supplement Report FDA Received Date04/19/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/18/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age78 YR
Patient SexMale
Date Report Sent to FDA01/01/2005